Kratom—which comes from a tree native to Southeast Asia—is available in a variety of forms (pill, capsule, extract or dried/powdered leaves). According to the U.S. Drug Enforcement Administration (DEA), kratom was originally used as an herbal drug as well as a stimulant to increase stamina for Thai and Malaysian laborers. It has also been used as a replacement for opium when it was unavailable and as a means of managing opioid withdrawal symptoms.
Kratom interacts with opioid receptors and other receptor systems in the brain, enabling it to produce effects similar to those experienced with opioids (when taken at higher doses) and stimulants (when taken in low doses). Some say that kratom offers benefits like increased energy and alertness as well as pain relief. However, it can also cause dangerous side effects, such as seizures, hallucinations, liver damage and psychosis.
Kratom has been known to cause dependence that produces withdrawal symptoms when use of the substance is discontinued. Withdrawal symptoms can include:
- Emotional changes
- Muscles aches
- Jerky movements
- Runny nose
Because of its potential addiction risk and potentially dangerous side effects, kratom is illegal in some states and is categorized as a controlled substance in Thailand, Malaysia, Australia and some European countries. In 2019, the Food and Drug Administration (FDA) issued a warning about kratom stating that there are no FDA-approved uses for this substance. The DEA has listed kratom as a Drug of Concern.
Signs of Kratom Use
Recognizing whether an individual is actively using kratom will likely depend on how much has been ingested. With small doses of kratom, a person might show signs similar to stimulant use such as being more talkative, having increased energy or decreased appetite. With higher doses, a person might appear happier than normal (or even euphoric) as if they had taken a narcotic. High doses, however, can also act as a sedative, causing excessive tiredness. Other signs of using a high dose might include constipation, nausea and itching.
Signs that a person might be addicted to kratom include:
- withdrawal from friends and family.
- decreased participation in school or work.
- need for increasing amounts of kratom in order to achieve the same effect.
- spending a lot of time, energy and money to obtain kratom.
- feeling that using kratom is necessary in order to function “normally.”
- becoming defensive or evasive when questioned about use of kratom.
- having difficulty discontinuing kratom use.
A common misconception about kratom is that, because it’s a natural substance, it can’t be harmful. But, as we noted above, kratom can in fact become addictive and cause serious withdrawal symptoms.
When a person becomes physically dependent on kratom, the withdrawal symptoms are similar to what occurs when opioid use is discontinued. These symptoms can cause extreme discomfort and can be dangerous. For this reason, medically-supervised might be necessary.